Alert archive / West Virginia / Areal Flood Warnings in 2021
Areal Flood Warning 31, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Aug 30, 2021, 7:08 PM EDT for McDowell County, West Virginia; Buchanan County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 7:08 PM EDT (23:08 UTC)
- Expired
- Aug 31, 2021, 1:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, McDowell County, WV
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
272
WGUS41 KRLX 302308
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
708 PM EDT Mon Aug 30 2021
VAC027-WVC047-310500-
/O.NEW.KRLX.FA.W.0031.210830T2308Z-210831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
708 PM EDT Mon Aug 30 2021
The National Weather Service in Charleston has issued a
* Flood Warning for...
North Central Buchanan County in southwestern Virginia...
Western McDowell County in southern West Virginia...
* Until 100 AM EDT.
* At 708 PM EDT, emergency management and law enforcement indicate
the water that caused the extensive flash flooding was receding.
However, there are some still some locations in the warned area
that are experiencing flooding issues and that boats are being
used to reach homes.
* Some locations that are experiencing flooding include...
Hurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3739 8200 3740 8205 3740 8207 3742 8207
3744 8206 3746 8206 3747 8206 3748 8205
3748 8203 3749 8202 3749 8200 3748 8197
3747 8194 3746 8193 3745 8192 3742 8188
3741 8186 3740 8186 3739 8187 3738 8191
$$
JSH1 follow-up statement
749
WGUS81 KRLX 310457
FLSRLX
Flood Statement
National Weather Service Charleston WV
1257 AM EDT Tue Aug 31 2021
VAC027-WVC047-310507-
/O.EXP.KRLX.FA.W.0031.000000T0000Z-210831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
1257 AM EDT Tue Aug 31 2021
...FLOOD WARNING WILL EXPIRE AT 1 AM EDT EARLY THIS MORNING FOR
NORTH CENTRAL BUCHANAN AND WESTERN MCDOWELL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3739 8200 3740 8205 3740 8207 3742 8207
3744 8206 3746 8206 3747 8206 3748 8205
3748 8203 3749 8202 3749 8200 3748 8197
3747 8194 3746 8193 3745 8192 3742 8188
3741 8186 3740 8186 3739 8187 3738 8191
$$
MEKWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Aug 30, 6:14 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 30, 6:14 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
614 PM EDT Mon Aug 30 2021
.SYNOPSIS...
Scattered to numerous showers and thunderstorms possible into
Tuesday. Remnants of Ida arrive Tuesday night into Wednesday
with heavy rain/high water. Dry for the holiday weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 614 PM Monday...
Widely scattered convection with locally torrential downpours
continue across parts of the area this evening. Most recently,
there have been several reports of flooding in the Huntington
area and we will need to continue to monitor additional areas of
heavy rainfall through the remainder of the evening. Based on
latest radar trends, made some updates to PoPs this evening but
the rest of the forecast remains on track at this time.
As of 130 PM Monday...
The potential for thunderstorms will continue into tonight and
even through the morning although activity will likely decrease
and be more likely confined across the southern half of our CWA
while the trough ahead of the frontal boundary to the northwest
pushes though. With not a whole of shear available, storms will
generally be sub-severe, however they will pose the threat
of possible flash flooding. Within any storm this threat will
be on the table as moisture available becomes anomalously higher
than the climatological norm. Not to mention the fact that the
area has been getting primed fairly well today and even from
yesterday with several flash flood warnings already seen. A
front draped across the region to the northwest will then try
and make some progress overnight into the morning, however will
be delayed in movement from the remnants of Ida intercepting
in its path.
Rainfall from Ida will start to spread in from the southwest by
early Tuesday afternoon and will continue to slowly, but
progressively increase in intensity through the late evening.
The flood watch will go into effect at 2pm Tuesday and continue
into the next period as Ida makes its way through the area.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 255 PM Monday...
Remnants of Ida Bring Potential Flash Flooding...
The remnants of Ida will continue to move through the area
Tuesday night through Wednesday night with moderate to heavy
rainfall across the area through much of this period.
A cold front will be pushing southward through the area
simultaneously as Ida moves up from the southwest. The center of
the Ida's remnants is fairly locked in between the models with
moving it through West Virginia or slightly more on the
south/southeastern side of West Virginia as it heads toward
through the area and to the northeast. The center is expected to
creep into the area sometime Wednesday morning and move out
Wednesday night. As Ida's remnants move into the area, the cold
front will push back to the north and become more stationary as
the two interact. As the interaction of the front and Ida
occurs, this will likely be when the heaviest of the rainfall is
expected, around Tuesday night into Wednesday morning.
A Flash Flood Watch is in effect from Tuesday afternoon through
Wednesday afternoon, timing up with when this heavier rainfall
is expected and when most flash flooding issues are expected to
occur for the area. Forecast rainfall amounts are around 2 up to
over 4 inches are expected through Wednesday night with
localized higher amounts possible. There is a moderate risk for
excessive rainfall along the northeast KY and southwest VA
counties as well as portions of southeast OH and WV through
Tuesday night. For Wednesday, much of WV is under a moderate
risk for excessive rainfall. These areas will be the most likely
areas to experience flooding issues, however other flash
flooding issues can't be ruled out for the remainder of the
area.
In addition to main threat of flash flooding with this event,
there will be a possibility for a few tornadoes to form along
Ida's eastern flank of the rain bands. The SPC has a marginal
risk for severe weather right along the eastern edge of the
area for portions of southwest VA and very southeastern WV where
the greatest potential for any tornadic storms associated with
Ida's remnants should be. Gusty winds could also be possible
with any thunderstorms associated with Ida's remnants.
The remnants will finish moving out on Thursday as upper level
ridging approaches from the west.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 115 PM Monday...
Upper level ridging approaches from the west to start the long
term period as the remnants of Ida move off to the
east/northeast on Thursday. At the surface, high pressure also
moves in which will give way to a drier end of the week and
start to the weekend. Upper flow begins to flatten out around
Sunday as a disturbance approaches the area to start the new
week. This may allow for the chance for showers and
thunderstorms Sunday and Monday.
Temperatures are expected to start out slightly below normal,
warming up gradually to around normal by the weekend.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
As of 140 PM Monday...
Anticipate possible convection going into the late evening for
the southern terminals and possibly EKN. The northern terminals
should be spared, but will start to see MVFR CIGs around
midnight. After convection slows down, all terminals will likely
experience lower VIS/CIGs as fog from saturated grounds develop
and bring down flight categories to around IFR or worse through
the late morning. This will persist through 13Z, where at which
point low CIGs and possible rain showers will continue into the
afternoon along with more possible convection.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Coverage of convection this afternoon/evening
may vary from the TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H M H M L M M M
HTS CONSISTENCY H H H H H H M H H H L L
BKW CONSISTENCY H H H H H L H L M M M M
EKN CONSISTENCY H H H H H H H H L L M H
PKB CONSISTENCY H H H H H H H M M M L M
CKB CONSISTENCY H H H H H H H H L L L M
AFTER 00Z WEDNESDAY...
Brief IFR possible in thunderstorms Tuesday afternoon. IFR
likely in moderate to heavy rain with remnants of Ida Tuesday
night into Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Tuesday afternoon through Wednesday
afternoon for WVZ005>011-013>020-024>034-039-040-515>526.
OH...Flash Flood Watch from Tuesday afternoon through Wednesday
afternoon for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from Tuesday afternoon through Wednesday
afternoon for KYZ101>103-105.
VA...Flash Flood Watch from Tuesday afternoon through Wednesday
afternoon for VAZ003-004.
&&
SYNOPSIS...JZ/CG
NEAR TERM...JZ/RG
SHORT TERM...CG
LONG TERM...CG
AVIATION...JZHazardous weather outlook, Aug 30, 3:51 AM EDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 351 AM EDT Mon Aug 30 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-310800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 351 AM EDT Mon Aug 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms today and tonight will be capable of producing locally heavy downpours. With slow storm motions expected, localized flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 30, 1:21 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
121 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD GILBERT 37.62N 81.89W
08/30/2021 MINGO WV DEPT OF HIGHWAYS
FLOODING REPORTED ALONG LEFT FORK BEN CREEK
&&
EVENT NUMBER RLX2100854
SLLocal storm report, Aug 30, 1:42 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
142 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD PANTHER 37.48N 81.90W
08/30/2021 MCDOWELL WV EMERGENCY MNGR
FLOODING REPORTED ALONG BULL CREEK, MOHAWK AND TRAP
FORK IN THE PANTHER AREA
&&
EVENT NUMBER RLX2100855
SLLocal storm report, Aug 30, 1:50 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD HANOVER 37.57N 81.80W
08/30/2021 WYOMING WV 911 CALL CENTER
FLOODING NEAR THE TOWN OF HANOVER INCLUDING ALONG NORTH
SPRING ROAD AND GARDEN GAP BRIDGE
&&
EVENT NUMBER RLX2100856
SLLocal storm report, Aug 30, 2:35 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM FLASH FLOOD 1 ENE RANGER 38.13N 82.17W
08/30/2021 LINCOLN WV 911 CALL CENTER
FLOODING ALONG ROUTE 10 IN RANGER. SEVERAL HOMES
SURROUNDED BY FLOOD WATERS. ALSO FLOODING REPORTED ALONG
14 MILE CREEK JUST SOUTH OF RANGER
&&
EVENT NUMBER RLX2100857
SLLocal storm report, Aug 30, 5:51 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM FLASH FLOOD BURLINGTON 38.41N 82.53W
08/30/2021 LAWRENCE OH PUBLIC
WATER IN BUILDINGS.
&&
EVENT NUMBER RLX2100858
JSHLocal storm report, Aug 30, 6:02 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 1 S HUNTINGTON 38.40N 82.43W
08/30/2021 M2.32 INCH CABELL WV COCORAHS
RAINFALL OCCURRED IN 2.75 HOURS.
&&
EVENT NUMBER RLX2100859
JSHThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:48 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 58 hr |
| Aug 30, 7:40 AM EDT | Special Weather Statement | RLX | Raleigh | 35 min |
| Aug 30, 9:12 AM EDT | Flash Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 5 hr |
| Aug 30, 10:17 AM EDT | River Flood Warning | RLX | Calhoun, Gilmer | 67 hr |
| Aug 30, 10:19 AM EDT | River Flood Warning | RLX | Calhoun, Wirt | 3 days |
| Aug 30, 11:07 AM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Aug 30, 12:09 PM EDT | Special Weather Statement | RLX | Lincoln | 36 min |
| Aug 30, 12:52 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan, Wayne | 3 hr |
| Aug 30, 2:12 PM EDT | Flash Flood Warning | RLX | McDowell | 5 hr |
| Aug 30, 2:12 PM EDT | Flash Flood Warning | RLX | McDowell | 5 hr |
| Aug 30, 5:06 PM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 4 hr |
Nearby
Areal Flood Warnings in West Virginia, 2021Areal Flood Warnings in Virginia, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.